Alert archive / Colorado / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 185, NWS Pueblo, CO

August 18, 2009Bent County, Prowers County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Aug 18, 2009, 6:45 PM MDT for Bent County, Prowers County, Colorado. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 18, 2009, 6:45 PM MDT (00:45 UTC)
Expired
Aug 18, 2009, 7:32 PM MDT
In force
47 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon

Counties Bent County, CO, Prowers County, CO

The radar

The Pueblo radar (KPUX), 133 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 18, 6:45 PM MDTHAIL 114 Sse Las Animas, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 18, 12:29 PM MDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.8 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2009-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2009-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2281 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 190045
SVRPUB
COC011-099-190145-
/O.NEW.KPUB.SV.W.0185.090819T0045Z-090819T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
645 PM MDT TUE AUG 18 2009

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL BENT COUNTY IN SOUTHEAST COLORADO...
  WEST CENTRAL PROWERS COUNTY IN SOUTHEAST COLORADO...

* UNTIL 745 PM MDT...

* AT 645 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE...DAMAGING HAIL UP
  TO PING PONG BALL SIZE.  THIS STORM WAS LOCATED OVER CENTRAL BENT
  COUNTY...OR ABOUT 22 MILES EAST OF LA JUNTA...AND WAS MOVING TOWARD
  THE EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL IMPACT MAINLY RURAL AREAS OF CENTRAL
  BENT COUNTY AND WEST CENTRAL PROWERS COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

THIS SEVERE THUNDERSTORM COULD FURTHER INTENSIFY AND PRODUCE A
TORNADO WITH LITTLE WARNING. GET IN A STURDY STRUCTURE AWAY FROM
WINDOWS. AN INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN
OFFER THE BEST PROTECTION.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
TUESDAY EVENING FOR SOUTHEAST COLORADO.

&&

LAT...LON 3808 10252 3770 10252 3783 10327 3801 10325
TIME...MOT...LOC 0045Z 274DEG 29KT 3792 10315

$$
4 follow-up statements
000 
WWUS55 KPUB 190053
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
653 PM MDT TUE AUG 18 2009

COC011-099-190145-
/O.CON.KPUB.SV.W.0185.000000T0000Z-090819T0145Z/
PROWERS CO-BENT CO-
653 PM MDT TUE AUG 18 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM MDT
FOR CENTRAL BENT AND WEST CENTRAL PROWERS COUNTIES...

AT 652 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS CENTERED OVER CENTRAL BENT COUNTY...OR 27 MILES
SOUTHWEST OF LAMAR...AND WAS MOVING TOWARD THE EAST AT 35 MPH.

LOCATIONS IMPACTED WILL BE RURAL AREAS OF EAST CENTRAL BENT COUNTY
AND WEST CENTRAL PROWERS COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

THIS IS A DANGEROUS THUNDERSTORM WHICH COULD INTENSIFY QUICKLY AND
PRODUCE A TORNADO WITH LITTLE WARNING. GET IN A STURDY STRUCTURE AWAY
FROM WINDOWS. AN INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT
CAN OFFER THE BEST PROTECTION.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
TUESDAY EVENING FOR SOUTHEAST COLORADO.

&&

LAT...LON 3802 10311 3808 10252 3770 10252 3781 10318
TIME...MOT...LOC 0053Z 274DEG 29KT 3790 10304

$$
000 
WWUS55 KPUB 190101
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
701 PM MDT TUE AUG 18 2009

COC011-099-190145-
/O.CON.KPUB.SV.W.0185.000000T0000Z-090819T0145Z/
PROWERS CO-BENT CO-
701 PM MDT TUE AUG 18 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM MDT
FOR EAST CENTRAL BENT AND WEST CENTRAL PROWERS COUNTIES...

AT 701 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS CENTERED OVER CENTRAL BENT COUNTY...OR 24 MILES
SOUTHWEST OF LAMAR...AND WAS MOVING TOWARD THE EAST AT 35 MPH.

LOCATIONS IMPACTED WILL BE RURAL AREAS OF EAST CENTRAL BENT COUNTY
AND WEST CENTRAL PROWERS COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

THIS IS A DANGEROUS THUNDERSTORM WHICH COULD INTENSIFY QUICKLY AND
PRODUCE A TORNADO WITH LITTLE WARNING. GET IN A STURDY STRUCTURE AWAY
FROM WINDOWS. AN INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT
CAN OFFER THE BEST PROTECTION.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
TUESDAY EVENING FOR SOUTHEAST COLORADO.

&&

LAT...LON 3803 10302 3808 10252 3770 10252 3780 10310
TIME...MOT...LOC 0101Z 274DEG 29KT 3788 10298

$$
000 
WWUS55 KPUB 190123
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
723 PM MDT TUE AUG 18 2009

COC011-099-190145-
/O.CON.KPUB.SV.W.0185.000000T0000Z-090819T0145Z/
PROWERS CO-BENT CO-
723 PM MDT TUE AUG 18 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM MDT
FOR EAST CENTRAL BENT AND WEST CENTRAL PROWERS COUNTIES...

AT 723 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS CENTERED OVER WEST CENTRAL PROWERS COUNTY...OR
17 MILES SOUTH OF LAMAR...AND WAS MOVING TOWARD THE EAST AT 30 MPH.

LOCATIONS IMPACTED WILL BE RURAL AREAS OF WEST CENTRAL PROWERS
COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
TUESDAY EVENING FOR SOUTHEAST COLORADO.

&&

LAT...LON 3804 10289 3808 10252 3770 10252 3778 10296
TIME...MOT...LOC 0123Z 281DEG 27KT 3784 10263

$$
000 
WWUS55 KPUB 190132
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
732 PM MDT TUE AUG 18 2009

COC011-099-190142-
/O.CAN.KPUB.SV.W.0185.000000T0000Z-090819T0145Z/
PROWERS CO-BENT CO-
732 PM MDT TUE AUG 18 2009

...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED FOR EAST
CENTRAL BENT AND WEST CENTRAL PROWERS COUNTIES...

HAZARDOUS LIGHTNING MAY STILL BE IN THE AREA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
TUESDAY EVENING FOR SOUTHEAST COLORADO.

LAT...LON 3804 10289 3808 10252 3770 10252 3778 10296
TIME...MOT...LOC 0132Z 281DEG 27KT 3783 10255

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:49 PM MDT, 3 hours 56 minutes earlier.

Area forecast discussion, Aug 18, 2:49 PM MDT, 3 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
249 PM MDT TUE AUG 18 2009

.SHORT TERM...
(TONIGHT AND WEDNESDAY)

RATHER POTENT SHORTWAVE EVIDENT IN WV PICS ACROSS WRN CO WILL SWING
THROUGH THE AREA LATE THIS AFTN/EVENING.  ACROSS THE PLAINS...LIGHT
SOUTH TO SOUTHEASTERLY LOW LVL WINDS HAVE KEPT DEW POINTS UP IN THE
50S TO SOME LOWER 60S NEAR THE CO/KS BORDER.  CLOUD COVER PERSISTED
THROUGH MID MORNING ACROSS PORTIONS OF THE I-25 CORRIDOR AND
SOUTHEAST PLAINS WHICH HAS KEPT SOME CIN ACROSS THE PLAINS...HOWEVER
AS SHORTWAVE ALOFT MOVES IN...SHOULD SEE THIS CAP ERODE QUICKLY FROM
WEST TO EAST ACROSS THE PLAINS. AND IN FACT...NICE LINE OF
THUNDERSTORMS ARE ALREADY MOVING THROUGH THE CEN MTS AS OF 18-19Z.
DEEP LAYER SHEARS ARE RUNNING AROUND 40-50 KTS ACCORDING TO SPC
MESO-ANALYSIS.  WINDS ACROSS THE PLAINS HAVE STAYED MORE SOUTHERLY
THAN THE 12Z NAM ADVERTISED...WHICH HAS CUT DOWN THE LOW LVL
HELICITY POTENTIAL ADVERTISED BY THE MODEL EARLIER.  HOWEVER...ML
CAPES ARE RUNNING AROUND 2000 J/KG ACROSS THE SE PLAINS WITH A
HEALTHY AMOUNT OF CAPE 600-1000 J/KG IN THE -10 TO -30C LAYER WITHIN
THE HAIL GROWTH REGION. ALREADY HAD A BRIEF TORNADO TOUCH DOWN IN
PARK COUNTY VERY CLOSE TO THE TELLER COUNTY BORDER...AND HAVE SEEN
SOME STRONG ROTATION/FUNNELS WITH A STORM IN HUERFANO COUNTY.  WHERE
UPDRAFTS HIT POCKETS OF INSTABILITY...UPDRAFT STRETCHING COULD SPIN
UP SOME BRIEF TORNADO DOWNS. IN FACT...SPC MESO ANALYSIS INDICATING
SOME 0-1KM EHI OF AROUND 2 ALONG THE LOWER EASTERN SLOPES OF THE SE
MTS.  GIVEN ALL THE ABOVE PARAMETERS...THINK MAIN THREAT WILL BE
LARGE HAIL AND DAMAGING WINDS...WITH THREAT AREA ACROSS THE EASTERN
MOUNTAINS AND SOUTHEAST PLAINS.  AREA WITH GREATEST RISK FOR LARGE
HAIL...GREATER THAN 2 INCHES IN DIAMETER...WILL LIKELY BE TO THE
EAST OF I-25 AND TO THE SOUTH OF HIGHWAY 50.  MORE ISOLATED
TORNADOES WILL CERTAINLY BE POSSIBLE. SPC ISSUED A SEVERE TSTORM
WATCH WHICH RUNS UNTIL 03Z.  FIGURE NORTH AND WESTERN PORTIONS OF
THE WATCH MAY GET TO BE CLEARED EARLIER...WHILE SOUTHEAST PORTIONS
OF THE WATCH LIKELY PLAY OUT TOWARDS THE EXPIRATION TIME.

BOTH NAM AND GFS INDICATE ACTIVITY WILL CONGEAL INTO AN MCS ACROSS
SOUTHERN PORTIONS OF THE SE PLAINS...AS LOW LVL JET INTENSIFIES AND
UPGLIDES OVER FRONTAL BOUNDARY LYING ALONG THE SRN BORDER.

ANOTHER FRONT DROPS THROUGH THE SE PLAINS LATE TONIGHT...TOWARDS 12Z
TOMORROW MORNING.  DEW POINTS DECREASE TOMORROW...AND BOTH NAM AND
AND GFS INDICATE MUCH LESS COVERAGE IN THUNDERSTORMS TOMORROW...ESP
OUT WEST.  MAIN CHANGE TO GRIDS WAS TO DECREASE POPS OUT WEST...AND
TO DECREASE TEMPS OUT EAST A FEW DEGREES.  OTHERWISE...WEDNESDAY
APPEARS TO BE A MORE QUIET WEATHER DAY.

.LONG TERM...
(WEDNESDAY NIGHT THROUGH TUESDAY)

WEDNESDAY NIGHT AND THURSDAY...MODELS HAVE SLOWED DOWN THE UPPER
RIDGE A BIT...SO THE FORECAST AREA WILL BE IN THE VICINITY OF STRONG
NW FLOW ALOFT UNTIL THU EVENING. NAM AND GFS MODELS ARE DISAGREEING
ON THE TIMING OF THE SFC FRONT WED...WITH GFS KEEPING THE FRONTAL
PASSAGE LATER BETWEEN 00Z AND 06Z...WHILE THE NAM MOVES IT DOWN
ACROSS THE E PLAINS AROUND MIDDAY. HOWEVER...BOTH MODELS REALLY ARE
NOT INDICATING PCPN FOR THE CWA. WITH THE VCNTY OF THE SFC
FRONT...HAVE TO KEEP ISOLATED POPS INTO THE EVENING...AND LEFT
ISOLATED POPS FOR THE FAR EAST AFTER MIDNIGHT DUE TO POSSIBLE LATE
FRONTAL PASSAGE. ON THU COOLER MAX TEMPS ARE ON TAP WITH EASTERLY
LLVL PUSH AND A SLOW WARM UP DUE TO LOW CLOUDS...BUT FOR NOW IT
LOOKS TO BE DRY.

FRIDAY THROUGH TUESDAY...UPPER RIDGE BECOMES THE MAIN WEATHER
MAKER...OR LIMITER...FOR THE REMAINDER OF THE EXTENDED PERIOD. DRY
AND PROGRESSIVELY WARMER CONDITIONS ARE EXPECTED FRI AND SAT...THEN
PERHAPS A RETURN OF SOME ISOLATED CONVECTION SUN AFTN...THEN DIURNAL
ISOLATED ACTIVITY FOR MON AND TUE AS MODELS INDICATE THAT MONSOON
MOISTURE COULD CREEP BACK UP ACROSS THE 4 CORNERS. ACTUALLY...MON
AND TUE LOOK BETTER FOR ISOLATED CONVECTION SINCE THE RISGE IS
MOVING SLOWER...BUT KEPT ISOLATED POPS FOR SUN JUST IN CASE. FRI AND
SAT LOOK TO BE THE HOTTEST DAYS OF THE EXTENDED. MOORE

&&

.AVIATION...
VFR CONDITIONS EXPECTED TONIGHT AND WEDNESDAY AT KALS. MUCH MORE
ACTIVE WEATHER EXPECTED EAST OF THE MOUNTAINS FOR THE KCOS AND
KPUB TAF SITES. +TSRA WITH LARGE HAIL AND DAMAGING WINDS WILL BE
POSSIBLE THIS AFTERNOON THROUGH 03Z THIS EVENING. LOCALLY HEAVY
RAIN AND MVFR CIGS/VIS MAY ALSO ACCOMPANY THUNDERSTORMS.
THUNDERSTORMS WILL CONGEAL INTO AN MCS ACROSS THE SOUTHEAST
PLAINS. NEXT FRONT WILL DROP THROUGH THE SE PLAINS BETWEEN 10Z-14Z
TOMORROW MORNING BRING A NORTH WIND SHIFT. THIS SHOULD PRECLUDE
THE DEVELOPMENT OF STRATUS FOR THE I-25 CORRIDOR INCLUDING THE
KCOS AND KPUB TAF SITES.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

31/27
Hazardous weather outlook, Aug 18, 7:01 AM MDT, 11 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
701 AM MDT TUE AUG 18 2009

COZ058>089-093>099-191315-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
701 AM MDT TUE AUG 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER THE
PLAINS THIS AFTERNOON AND EVENING. SEVERE THUNDERSTORMS COULD
DEVELOP AS EARLY AS 3 PM...BUT THE STRONGEST ACTIVITY WILL LIKELY
OCCUR AFTER 5 PM.

THE PRIMARY SEVERE WEATHER THREATS TODAY OVER ALL OF THE PLAINS WILL
BE HAIL AND STRONG WINDS. HOWEVER...THERE WILL BE A SLIGHT CHANCE OF
A TORNADO THIS EVENING...ESPECIALLY SOUTH OF HIGHWAY 50 AND EAST OF
I-25. THERE WILL ALSO BE A CHANCE THAT ONE OR TWO OF THE STORMS
COULD PRODUCE VERY LARGE HAIL...THAT IS...HAIL GREATER THAN 2 INCHES
IN DIAMETER.

MOIST UNSTABLE UPSLOPE FLOW...MODERATELY STRONG DEEP SHEAR AND A
PRONOUNCED UPPER LEVEL DISTURBANCE WILL BRING THE THREAT OF A FEW
SEVERE STORMS TO THE REGION THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE WEDNESDAY AFTERNOON AND
EVENING ACROSS MUCH OF SOUTHEAST AND SOUTH CENTRAL COLORADO. THE
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS...SMALL
HAIL AND DANGEROUS LIGHTNING. THUNDERSTORM CHANCES WILL RETURN TO
SOUTH CENTRAL COLORADO LATE SATURDAY. SCATTERED LATE DAY THUNDERSTORMS
ARE POSSIBLE OVER ALL OF SOUTHEAST AND SOUTH CENTRAL COLORADO
SUNDAY AND AGAIN MONDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE AFTER 3 PM ACROSS ALL OF THE SOUTHEAST COLORADO PLAINS.

34/40

In the hours before

Local storm report, Aug 18, 4:16 PM MDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
416 PM MDT TUE AUG 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0413 PM     HAIL             1 E PUEBLO              38.27N 104.60W
08/18/2009  M0.75 INCH       PUEBLO             CO   PUBLIC

&&

DMETZE
Local storm report, Aug 18, 4:29 PM MDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE PUEBLO CO
429 PM MDT TUE AUG 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0413 PM     HAIL             1 E PUEBLO              38.27N 104.60W
08/18/2009  M0.75 INCH       PUEBLO             CO   PUBLIC

0407 PM     HAIL             7 S PUEBLO              38.17N 104.61W
08/18/2009  M1.50 INCH       PUEBLO             CO   NWS EMPLOYEE

            STEM BEACH AND I-25

0404 PM     HAIL             3 SW PUEBLO             38.24N 104.66W
08/18/2009  M1.00 INCH       PUEBLO             CO   TRAINED SPOTTER

0401 PM     HAIL             10 SSW PUEBLO RESERVOIR 38.13N 104.81W
08/18/2009  M1.00 INCH       PUEBLO             CO   TRAINED SPOTTER

0349 PM     HAIL             3 N PUEBLO RESERVOIR    38.30N 104.75W
08/18/2009  M1.00 INCH       PUEBLO             CO   TRAINED SPOTTER

0345 PM     HAIL             4 NW PUEBLO RESERVOIR   38.30N 104.79W
08/18/2009  M1.00 INCH       PUEBLO             CO   TRAINED SPOTTER

0334 PM     HAIL             4 E PETERSON AFB        38.83N 104.63W
08/18/2009  M1.00 INCH       EL PASO            CO   TRAINED SPOTTER

0325 PM     HAIL             3 NE THATCHER           37.59N 103.99W
08/18/2009  M1.75 INCH       LAS ANIMAS         CO   OTHER FEDERAL

0307 PM     HAIL             5 SE COLORADO SPRINGS   38.78N 104.76W
08/18/2009  M0.50 INCH       EL PASO            CO   TRAINED SPOTTER

0258 PM     HAIL             FLORENCE                38.39N 105.12W
08/18/2009  M0.75 INCH       FREMONT            CO   TRAINED SPOTTER

0257 PM     HAIL             3 WNW FLORENCE          38.40N 105.17W
08/18/2009  M0.88 INCH       FREMONT            CO   PUBLIC

0255 PM     HAIL             3 WNW FLORENCE          38.40N 105.17W
08/18/2009  M1.00 INCH       FREMONT            CO   PUBLIC

            NUMEROUS HAIL UP TO PENNY SIZE WITH QUARTER SIZED MIXED
            IN. HEAVY RAIN.

0218 PM     TORNADO          11 SE WALSENBURG        37.51N 104.64W
08/18/2009                   HUERFANO           CO   TRAINED SPOTTER

            DEBRIS REPORTED

0214 PM     HAIL             4 N AGUILAR             37.47N 104.65W
08/18/2009  M1.00 INCH       LAS ANIMAS         CO   TRAINED SPOTTER

0211 PM     FUNNEL CLOUD     8 S WALSENBURG          37.51N 104.78W
08/18/2009                   HUERFANO           CO   TRAINED SPOTTER

            LOOKING OFF TO THE EAST ABOUT 5 MILES. HILL OBSTRUCTING
            VIEW OF GROUND.

0206 PM     FUNNEL CLOUD     6 SE WALSENBURG         37.57N 104.70W
08/18/2009                   HUERFANO           CO   PUBLIC

            NUMEROUS PUBLIC REPORTS

0149 PM     HAIL             WALSENBURG              37.63N 104.78W
08/18/2009  M1.75 INCH       HUERFANO           CO   LAW ENFORCEMENT

0142 PM     HAIL             5 WSW WALSENBURG        37.60N 104.86W
08/18/2009  M0.88 INCH       HUERFANO           CO   TRAINED SPOTTER

1255 PM     HAIL             4 N AGUILAR             37.47N 104.65W
08/18/2009  M1.00 INCH       LAS ANIMAS         CO   TRAINED SPOTTER

            FELL THROUGH 1258 PM.

&&

DMETZE
Local storm report, Aug 18, 4:54 PM MDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
454 PM MDT TUE AUG 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0454 PM     HAIL             5 N HIGBEE              37.84N 103.45W
08/18/2009  M0.88 INCH       OTERO              CO   PUBLIC

&&

PGW
Local storm report, Aug 18, 5:47 PM MDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
547 PM MDT TUE AUG 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             6 E TRUCKTON            38.73N 104.07W
08/18/2009  M1.00 INCH       EL PASO            CO   PUBLIC

&&

LW
Special weather statement, Aug 18, 5:53 PM MDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
553 PM MDT TUE AUG 18 2009

COZ089-093-095-097-190030-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-LAS ANIMAS
VICINITY/BENT COUNTY-WESTERN KIOWA COUNTY-
553 PM MDT TUE AUG 18 2009

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  NORTHWESTERN BENT COUNTY IN SOUTHEAST COLORADO
  SOUTHEASTERN CROWLEY COUNTY IN SOUTHEAST COLORADO
  WESTERN KIOWA COUNTY IN SOUTHEAST COLORADO
  OTERO COUNTY IN SOUTHEAST COLORADO
   THIS INCLUDES...ROCKY FORD AND LA JUNTA.

AT 549 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
CLUSTER OF STRONG THUNDERSTORMSS ALONG A LINE EXTENDING FROM 8 MILES
NORTHEAST OF SUGAR CITY TO TIMPAS...WHICH WAS MOVING TOWARD THE EAST
AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
  ROCKY FORD.
  SWINK.
  CHERAW.
  LA JUNTA.
  ARLINGTON.
  HASWELL.
  LAS ANIMAS.
  HIGBEE.
  FORT LYON.

PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE
EXPECTED WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Local storm report, Aug 18, 6:37 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
637 PM MDT TUE AUG 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             9 SW HIGBEE             37.68N 103.57W
08/18/2009  M1.00 INCH       OTERO              CO   TRAINED SPOTTER

            STARTED 620 PM

&&

PGW

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 6:28 PM MDTSevere Thunderstorm WarningPUBBent, Las Animas, Otero62 min
Aug 18, 7:19 PM MDTSevere Thunderstorm WarningPUBBaca, Las Animas31 min
Aug 18, 7:29 PM MDTSevere Thunderstorm WarningPUBBaca, Bent, Las Animas, Prowers40 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.